Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS New York, NY

March 15, 2019Rockland County, Westchester County, New York

NWS New York, NY issued this severe thunderstorm warning at Mar 15, 2019, 7:20 PM EDT for Rockland County, Westchester County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2019, 7:20 PM EDT (23:20 UTC)
Expired
Mar 15, 2019, 8:00 PM EDT
In force
40 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 6:36 PM EDT, 44 minutes earlier.

Area forecast discussion, Mar 15, 6:36 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
636 PM EDT Fri Mar 15 2019

.SYNOPSIS...
A cold front crosses the area tonight. High pressure then gradually
builds to the south and west through the weekend. A weak low passes
south of the region Sunday night into Monday with high pressure
returning Tuesday and Wednesday. A cold front passes Thursday
followed by high pressure late in the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Convection has fired, with main line in eastern PA and into NJ.
The activity is training and moving NE. HRRR is has been
reasonable, although was too far east with this progged
convective line earlier in the day compared to current radar.

Several hundred J/Kg of SBCAPE is analyzed on SPC mesoanalysis
and LAPS as temperatures remain in the 70s across NJ.
The latest HRRR progs this activity to move east in time this
evening along a pre-frontal/thermal trough. This activity should
move across NYC metro around 00Z, then weaken as it works
across a more stable surface environment across southern CT and
Long Island, but there is enough elevated instability in
forecast soundings to support mention of thunder.

The cold front moves into the Lower Hudson Valley around 00z,
through the city around 03z, and offshore after midnight. An 140 kt
upper jet streak rounds the base of the upper trough this evening
which may increase divergence aloft. Showers should become more
widespread across Long Island and southern Connecticut after 00z
until the front moves offshore. The passage of the cold front will
effectively bring an end to the chance of showers and bring clearing
skies and a much drier atmosphere.

Removed fog based on latest observations, although patchy fog is
possible along the coast in the vicinity of the front as it
moves through. This threat diminishes once the cold front
swings through.

Breezy conditions are likely to develop after the cold front with
some gusts 20-25 mph possible. Temps behind the front will fall into
the 40s for much of the region.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Despite the cold front moving offshore tonight, temperatures on
Saturday will remain slightly above normal. Strong westerly
flow, mixing, and March sun angle should allow temperatures to
reach the upper 40s and lower 50s. The strong pressure gradient
over the area will lead to west winds 15 to 20 mph with gusts 25
to 30 mph. A few locations near the coast could reach 35 mph.

Surface high pressure gradually settles to the south and west
Saturday night. Upper trough axis will also swing through which
help advect a much colder air mass into the region. Lows will
fall into the 20s for most locations with lower 30s in the NYC
metro. Winds will weaken, but may still remain breezy Saturday
night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Main trough will extend across the northeast Sunday through Friday,
with weak shortwaves passing from time to time. Generally dry but
chilly weather will be the result through next week, with minor
fluctuations in daily temperatures.

Weak shortwave passes Monday, with associated weak sfc low passing
well to the south. Low probability for any precip with this feature.
Next chance for precip , albeit low, is expected Wednesday night
into Thursday, although larger model differences in global models
are noted in upper levels.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A challenging forecast this this evening, first with respect to
any convection and showers, then with any wind gusts through
tonight behind the cold front. With the exception of KISP and
KGON visibilities are generally up now, even across KJFK and
city terminals. Updated TAFS will have prevailing VFR
conditions, with non-prevailing MVFR conditions with a line of
showers and some thunder. The line or broken line of showers and
thundershowers should be east of city terminals by 2z or
thereabouts, and 3 to 4z for far eastern terminals. VFR
conditions will dominate following the cold frontal passage.
Confidence regarding duration and exact intensity of gusts are
fairly low for late this evening into the overnight. The TAFS
reflect gusts around 20 to 25 kts for much of the night for the
city terminals, with a few outlying terminals losing gusts at
times during tonight.

Winds have decreased a bit this evening ahead of the cold
front, then will veer to the west following its passage.

After occasional gusts up to 25 kt possible during the
nighttime hours for the city terminals, the gusts will then
pick up to 30 kt after daybreak on Saturday.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Timing of wind shift with frontal passage may
vary by an hour later this evening.

KLGA TAF Comments: Timing of wind shift with frontal passage may
vary by an hour later this evening.

KEWR TAF Comments: Timing of wind shift with frontal passage may
vary by an hour later this evening.

KTEB TAF Comments: Timing of wind shift with frontal passage may
vary by an hour later this evening.

KHPN TAF Comments: Timing of wind shift with frontal passage may
vary by an hour later this evening.

KISP TAF Comments: Timing of wind shift with frontal passage may
vary by an hour later this evening.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday Afternoon...VFR. W winds G25-30 kt.
.Saturday night-Sunday night...VFR. W-NW winds G20-25 kt
Saturday evening.
.Monday...Chance MVFR in a slight chance of rain/snow.
.Tuesday and Wednesday..VFR.

&&

.MARINE...
South winds diminish as a cold front nears, but SCA conditions
linger across the ocean waters, for winds, and rough seas.
Patchy fog is possible, but not seeing any fog at this time.
Winds increase on all waters into early Saturday morning behind
the front. SCA conditions are then expected on Saturday all
waters, with winds on near shore waters diminishing below 25 kt
Saturday night. Ocean seas will remain elevated through at least
early Saturday night.

The pressure gradient and westerly winds weaken on Sunday with sub-
SCA conditions forecast. Relatively tranquil conditions continue
early next week.

&&

.HYDROLOGY...
No impacts anticipated through next week.

&&

.CLIMATE...
Record high minimum temperatures for March 15:

Location..........Record
Central Park....49 (1913)
LaGuardia.......47 (2002)
Kennedy.........45 (2016)
Newark..........48 (1946)
Bridgeport......43 (2016)*
Islip...........44 (2016)

* also occurred in previous years

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Saturday for ANZ330-
     335-338-340-345.
     Small Craft Advisory until 6 AM EDT Sunday for ANZ350-353-355.

&&

SYNOPSIS...DS/PW
NEAR TERM...DS/PW
SHORT TERM...DS
LONG TERM...PW
AVIATION...JE/DW
MARINE...DS/PW
HYDROLOGY...DS/PW
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Mar 15, 4:32 AM EDT, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
432 AM EDT Fri Mar 15 2019

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-160845-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
432 AM EDT Fri Mar 15 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 15, 7:09 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service New York NY
709 PM EDT FRI MAR 15 2019

NJZ002-103-NYZ069-070-160000-
Western Bergen-Western Passaic-Rockland-Northern Westchester-
709 PM EDT FRI MAR 15 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PASSAIC...NORTHERN
WESTCHESTER AND ROCKLAND COUNTIES...

At 709 PM EDT, a strong thunderstorm was located over Ringwood,
moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
New City, West Milford, Peekskill, Monsey, Ringwood, Haverstraw,
Suffern, Sloatsburg, Pomona, Yorktown Heights, Stony Point, Jefferson
Valley, Wanaque, West Haverstraw and Croton-on-Hudson.

LAT...LON 4112 7442 4117 7429 4114 7423 4125 7409
      4134 7386 4134 7381 4124 7372 4102 7432
TIME...MOT...LOC 2309Z 245DEG 37KT 4111 7430

JC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:48 AM EDTSmall Craft AdvisoryOKX38 hr
Mar 15, 7:06 PM EDTAreal Flood AdvisoryOKXOrange, Putnam, Rockland, Westchester114 min
Mar 15, 7:09 PM EDTSpecial Weather StatementOKXRockland51 min
Mar 15, 7:57 PM EDTSpecial Weather StatementOKX48 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.